North Carolina, 2011

Damaging Winds in North Carolina, June 22, 2011

June 22, 2011 · NWS RAH · 3 events in 2 counties and zones

Isolated thunderstorms developed across the sandhills and southern coastal plain as a weak upper level disturbance combined with a moderately unstable air mass (which resulted from strong insolation and dewpoints in the mid/upper 60s to lower 70s). These storms resulted in multiple trees being blown down, along with a few reports of sub-severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Isolated thunderstorms developed across the sandhills and southern coastal plain as a weak upper level disturbance combined with a moderately unstable air mass (which resulted from strong insolation and dewpoints in the mid/upper 60s to lower 70s). These storms resulted in multiple trees being blown down, along with a few reports of sub-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 22, 1:30 PM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 22, 1:30 PM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT WED JUN 22 2011

.SYNOPSIS...
RIDGING ALOFT WILL RESULT IN ABOVE NORMAL TEMPERATURES THROUGH
THURSDAY. PRECIPITATION CHANCES ARE EXPECTED TO INCREASE FRIDAY
THROUGH THE WEEKEND AS THE RIDGE SHIFTS OFFSHORE AND A SLOW MOVING
TROUGH APPROACHES FROM THE WEST.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 230 PM WEDNESDAY...

SFC ANALYSIS THIS AFTERNOON SHOWED 997 MB LOW PRESSURE OVER MN/WI...
WITH A COLD FRONT EXTENDING SOUTH/SW THROUGH THE CENTRAL MS RIVER
VALLEY INTO THE LOWER MIDWEST. A WARM FRONT EXTENDED EAST THROUGH
THE GREAT LAKES INTO UPSTATE NY. A WEAK LEE TROUGH WAS NOTED OVER
THE MID-ATLANTIC AND CAROLINAS. ALOFT...LATEST WV IMAGERY AND RUC
DATA SHOWED AN H5 RIDGE CENTERED OVER FL...WITH A RIDGE AXIS
EXTENDING NORTH ALONG THE EAST COAST AND INCREASINGLY SOUTHWEST FLOW
ALOFT OVER THE CAROLINAS/VA. AN MCV WAS NOTED IN VICINITY OF THE
I-77 CORRIDOR AS OF 18Z...SPAWNED BY CONVECTION OVER LA/MS YESTERDAY
EVENING.

THROUGH TONIGHT:
ALTHOUGH A WEAK LEE TROUGH WAS NOTED IN SURFACE ANALYSIS...LOW LEVEL
FLOW (925-850 MB) IS UNIFORM FROM THE SOUTHWEST ACROSS CENTRAL NC
TODAY...AND ANY LOW LEVEL CONVERGENCE ASSOC/W THE LEE TROUGH WILL
REMAIN VERY WEAK AND SHALLOW. ADDITIONAL LOW LEVEL FORCING ASSOC/W
THE SEABREEZE WILL BE POSSIBLE IN THE SE COASTAL PLAIN THIS
AFTERNOON GIVEN STRONG HEATING INLAND. ALOFT...THE RUC CONTINUES TO
SHOW DPVA ASSOC/W THE AFOREMENTIONED MCV FEATURE MOVING EAST/ENE
THROUGH CENTRAL NC BETWEEN 18Z THIS AFTERNOON AND 00Z THIS EVENING
VIA INCREASINGLY WESTERLY/WSW FLOW ALOFT AS THE MID-LEVEL RIDGE
MOVES OFFSHORE. W/REGARD TO THERMODYNAMICS...GIVEN STRONG INSOLATION
WITH MAX TEMPS IN THE UPPER 90S AND DEWPOINTS IN THE MID/UPPER 60S
TO LOWER 70S...EXPECT MLCAPE VALUES RANGING FROM 1500-3000 J/KG
ACROSS THE ENTIRE AREA...HIGHEST IN THE SOUTH/SW WHERE CLOUD COVER
WAS MINIMAL THIS MORNING. WITH THE ABOVE IN MIND...ONE WOULD EXPECT
CONVECTION TO DEVELOP IN ASSOC/W THE MCV CROSSING THE AREA FROM
WEST-EAST DURING PEAK HEATING THIS AFTERNOON...ALTHOUGH THIS IS
CONTINGENT ON THE ACCURACY OF THE SPC MESOANALYSIS/RUC PORTRAYAL OF
SAID FEATURE. CURIOUSLY...THE 12Z HIGH-RES WRF/NMM MODELS DEVELOP
LITTLE IN THE WAY OF CONVECTION ACROSS CENTRAL NC THIS AFTERNOON
THROUGH TONIGHT...WITH MOST CONVECTION OCCURRING JUST OUTSIDE OF OR
ON THE PERIPHERY OF CENTRAL NC. ALTHOUGH THE HIGH-RES WRF/NMM MODELS
MAY BE SUPPRESSING CONVECTION OVER CENTRAL NC FOR A REASON...THIS
STILL SEEMS DIFFICULT TO BELIEVE GIVEN THE DEGREE OF DESTABILIZATION
ACROSS THE AREA...AN UPPER LEVEL DISTURBANCE POISED TO CROSS THE
AREA...AND OTHERWISE SIMILAR CONDITIONS TO YESTERDAY. GIVEN THE
DIFFICULT PATTERN WE'VE BEEN IN THE PAST SEVERAL DAYS AND A FAIR
AMOUNT OF UNCERTAINTY ASSOC/W CONVECTIVE INITIATION/COVERAGE...WILL
INDICATE CHANCE POPS (30%) ACROSS THE ENTIRE AREA THROUGH TONIGHT...
ALTHOUGH COVERAGE COULD EASILY EXCEED 30% IN PORTIONS OF THE AREA IN
ASSOC/W OUTFLOW INTERACTIONS...SIMILAR TO YESTERDAY EVENING. EXPECT
LOWS IN THE 70-75F RANGE THU MORNING OWING TO A VERY WARM AIRMASS
AND EXPECTED CLOUD COVER LATE TONIGHT AS WEAK HEIGHT FALLS COMMENCE
FROM THE WEST.

SEVERE THREAT:
PRIMARY THREATS WITH ANY DEEP CONVECTION TODAY WILL BE DAMAGING
WINDS AND QUARTER TO GOLFBALL SIZE HAIL...SIMILAR TO YESTERDAY.
ALTHOUGH EFFECTIVE BULK SHEAR VALUES WILL PROBABLY BE IN THE 20-25
KT RANGE THIS AFTERNOON DUE TO DEEP BOUNDARY LAYER MIXING...MODEST
MID-LEVEL FLOW (AS HIGH AS 35-40 KT) IS PROGGED ACROSS THE AREA
DURING PEAK HEATING. THIS SUGGESTS THAT MULTICELL ORGANIZATION WOULD
BE POSSIBLE WITH ANY CONVECTION THAT DEVELOPS THIS AFTERNOON. EVEN
IF BULK SHEAR VALUES ARE INSUFFICIENT...STRONG COLD POOLS WOULD BE
EXPECTED TODAY IN ASSOC/W VERY STEEP LOW LEVEL LAPSE RATES/STRONG
INSOLATION...AND THAT IN OF ITSELF COULD LEAD TO MULTICELL
ORGANIZATION. LIKE PREVIOUS DAYS...THE THREAT FOR SEVERE WEATHER
COULD BE FAIRLY WIDESPREAD DUE TO EXTENSIVE COLD POOL INTERACTIONS.
THE THREAT APPEARS TO BE GREATEST BETWEEN 4 PM THIS AFTERNOON AND
MIDNIGHT TONIGHT.

THURSDAY:
THE VERTICALLY STACKED LOW CURRENTLY CENTERED IN FAR SOUTHEAST
MINNESOTA WILL MOVE NORTHEAST AND BECOME CENTERED OVER THE NORTHERN
GREAT LAKES ON THU...WITH H5 TROUGHING/CYCLONIC FLOW ALOFT EXTENDING
SOUTH THROUGH THE OH/TN VALLEYS INTO PORTIONS OF THE DEEP SOUTH. THE
MID/UPPER LEVEL RIDGE CURRENTLY CENTERED ALONG THE EAST COAST WILL
SHIFT FURTHER OFFSHORE...AND CENTRAL NC IS EXPECTED TO SEE 30-40
METER 12-HR H5 HEIGHT FALLS DURING THE DAY WITH STRENGTHENING
SOUTHWEST FLOW ALOFT. ALTHOUGH BETTER SYNOPTIC FORCING WILL BE
PRESENT...INCREASED CLOUD COVER MAY INHIBIT INSOLATION AND
DESTABILIZATION...PERHAPS LIMITING MLCAPE VALUES TO 1500 J/KG OR
LESS...ALTHOUGH THIS WILL BE HIGHLY DEPENDENT ON THE DEGREE OF CLOUD
COVER. DESPITE LESS INSTABILITY THAN IN PREVIOUS DAYS...GIVEN THE
STRONGER BACKGROUND FORCING...EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE DAY ACROSS ALL OF
CENTRAL NC...ALTHOUGH THE TIMING/LOCATION/COVERAGE REMAINS QUITE
UNCERTAIN AND WILL LIKELY BE DEPENDENT ON A VARIETY OF FACTORS
(BROAD SYNOPTIC FORCING...MINOR SHORTWAVES/MCV'S...ONGOING
CONVECTION AND OUTFLOW BOUNDARIES ETC.) WITH ALL OF THE ABOVE IN
MIND...WILL FCST PRECIP CHANCES OF 50% FOR THE ENTIRE AREA IN
DEFERENCE TO THE RELATIVELY GOOD SYNOPTIC FORCING. HIGH TEMPS WILL
BE PRIMARILY DEPENDENT ON THE DEGREE OF CLOUD COVER AND THE
TIMING/COVERAGE OF CONVECTION. IN THE ABSENCE OF CONVECTION...HIGHS
IN THE LOWER 90S LOOK OBTAINABLE GIVEN THE PROGGED THICKNESSES...
ALTHOUGH IF CLOUD COVER IS SUFFICIENTLY THICK SOME LOCATIONS MAY NOT
GET OUT OF THE UPPER 80S. W/REGARD TO SEVERE WX...MID-LEVEL FLOW IS
PROGGED TO STRENGTHEN TO 40-50 KT AS THE H5 RIDGE SHIFTS FURTHER
OFFSHORE AND THE HEIGHT GRADIENT TIGHTENS IN ASSOC/W THE VERTICALLY
STACKED LOW ADVANCING INTO THE GREAT LAKES. AS A RESULT...EFFECTIVE
BULK SHEAR VALUES WOULD BE SUFFICIENT FOR MULTICELLULAR
ORGANIZATION...AND PERHAPS SUPERCELLULAR. -VINCENT

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 145 PM WEDNESDAY....

MODELS CONTINUE TO BE IN GENERAL AGREEMENT IN THE APPROACH OF A
GRADUALLY WEAKENING UPPER TROUGH. H5 HEIGHTS SHOULD GRADUALLY LOWER
TO AROUND 5780 TO 5800M BY FRIDAY INTO SATURDAY. THIS MID/UPPER
LEVEL PATTERN FAVORS GENERAL STORMINESS (ACTIVE CONVECTIVE PERIOD)
FOR THE REGION. UNDER THE INFLUENCE OF THE TROUGH ALOFT... A BROAD
CYCLONIC FLOW WILL PERSIST FROM THE WSW ACROSS NC. WITH DAILY
SURFACE HEATING THE MLCAPE VALUES SHOULD EASILY ATTAIN 2000 J/KG BY
MID AFTERNOON. THIS WILL BE PLENTY OF FUEL FOR SCATTERED TO NUMEROUS
THUNDERSTORMS IN THE MID TO LATE AFTERNOON... LASTING WELL INTO THE
NIGHT... WITH A MINIMUM OF ACTIVITY EXPECTED DURING THE MORNING
HOURS. DUE TO THE INCREASED CLOUDINESS AND CONVECTION DAILY FRIDAY
AND SATURDAY HIGHS ARE EXPECTED TO RANGE AROUND 88-95 (A FEW DEGREES
COOLER THAN IN RECENT DAYS). CONVERSELY... LOWS AT NIGHT WILL BE
WARMER WITH THE CLOUDS AND HIGHER DEW POINTS (MOSTLY 70-75).

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 157 PM WEDNESDAY...

THE UPPER TROUGH IS FORECAST TO GRADUALLY LIFT OUT OF THE REGION BY
MONDAY AND TUESDAY AS STRONG UPPER RIDGING BUILDS FROM THE SOUTHERN
ROCKIES EASTWARD OVER THE SOUTHERN PLAINS AND MID-MISSISSIPPI
VALLEY. HOWEVER... THIS SHOULD CONTINUE TO BE A VERY ACTIVE
CONVECTIVE PATTERN FOR OUR REGION AS A WEAK SURFACE BOUNDARY WILL BE
WAVERING OVER THE MID-ATLANTIC STATES. ANY DISTURBANCES IN THE
INCREASINGLY DIFFLUENT FLOW ALOFT WILL AID IN TRIGGERING
CONVECTION... MAINLY DURING AND AFTER PEAK AFTERNOON HEATING. WE
WILL CARRY GOOD CHANCE POP FOR SUNDAY THROUGH TUESDAY (45-50
PERCENT)... MAINLY FOR 18Z-04Z DAILY. A MINIMUM IN CONVECTION SHOULD
OCCUR BETWEEN 08Z-17Z OR SO DAILY. LOWS WILL BE WARM WITH 70-75.
HIGHS SHOULD HOLD IN THE MID TO UPPER 80S NW... AND LOWER 90S OVER
THE SANDHILLS DAILY. OVERALL... RAINFALL SHOULD AVERAGE ABOVE
NORMAL. THIS IS A BIG CHANGE FROM THE RECENT PATTERN.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 200 PM WEDNESDAY...

24-HR TAF PERIOD:
VFR CONDITIONS ARE GENERALLY EXPECTED ACROSS ALL OF CENTRAL NC
THROUGH THE TAF PERIOD...EXCEPT IN ASSOC/W ISOLD TO SCT
THUNDERSTORMS BETWEEN ~21Z THIS AFTERNOON AND 06Z TONIGHT. DUE TO
CONSIDERABLE UNCERTAINTY IN THE TIMING/LOCATION OF CONVECTION...WILL
ONLY INCLUDE A LENGTHY 'SCT050CB' GROUP BETWEEN 21-04Z WHEN
CONVECTION APPEARS TO BE MOST LIKELY. WINDS WILL BE SOUTHWEST AT
10-15 KT MOST LOCATIONS THIS AFTERNOON...WITH OCCASIONAL GUSTS TO 20
KT. VARIABLE SFC WIND GUSTS AOA 50 KT WILL BE POSSIBLE IN ASSOC/W
ANY THUNDERSTORMS. WINDS WILL WEAKEN TO ~5 KT OVERNIGHT...THEN
INCREASE TO 10-15 KT WITH GUSTS UP TO 20 KT BY 15-18Z THU.

LOOKING AHEAD:
ISOLD TO SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THU AFT/EVE...
WITH ANY SUB-VFR CONDITIONS ASSOCIATED PRIMARILY WITH CONVECTION.
CHANCES FOR SHOWERS/STORMS WILL FURTHER INCREASE FRIDAY...AND
SUB-VFR CONDITIONS ASSOC/W CONVECTION (SOME SEVERE) WILL BE POSSIBLE
AT ALL TERMINALS. UNCERTAINTY PERSISTS OVER THE WEEKEND INTO EARLY
NEXT WEEK...HOWEVER...CONTINUED VFR CONDITIONS ARE GENERALLY
EXPECTED...WITH SUB-VFR CONDITIONS ASSOCIATED PRIMARILY WITH AFT/EVE
CONVECTION SAT/SUN/MON. -VINCENT

&&

.CLIMATE...
TEMPERATURE RECORDS FOR JUNE 23:

RDU

DATE        |   MAX T    YEAR  | HIGH MIN  YEAR
------------------------------------------------
THU JUN 23  |   100      1986  |   73    2010/1996

GSO

DATE        |   MAX T   YEAR   | HIGH MIN  YEAR
------------------------------------------------
THU JUN 23  |    97     1988   |   73      2010

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...BADGETT
LONG TERM...BADGETT
AVIATION...VINCENT
CLIMATE...KC
Hazardous weather outlook, Jun 22, 10:57 AM EST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1157 AM EDT WED JUN 22 2011

NCZ011-027-028-042-043-077-078-085-086-088-089-231600-
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
1157 AM EDT WED JUN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE COMBINATION OF HIGH TEMPERATURES IN THE 90S TO NEAR 100 AND
HIGH HUMIDITY WILL PUSH HEAT INDEX VALUES INTO THE 100 TO 105
DEGREE RANGE TODAY. PEOPLE ARE URGED TO TAKE EXTRA PRECAUTIONS IF
WORKING OR SPENDING TIME OUTSIDE. WHEN POSSIBLE...RESCHEDULE
STRENUOUS ACTIVITIES TO EARLY MORNING OR EVENING.

ALSO...ISOLATED TO SCATTERED STORMS ARE EXPECTED TO DEVELOP
LATE THIS AFTERNOON AND CONTINUE THROUGH THE EVENING HOURS. ANY
STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...
WITH A PRIMARY THREAT OF DAMAGING WINDS AND QUARTER TO GOLF BALL
SIZE HAIL. THE THREAT FOR SEVERE WEATHER WILL BE GREATEST BETWEEN
4 PM THIS AFTERNOON AND MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AFTERNOON AND EVENING SEVERE STORMS WILL BE POSSIBLE AGAIN ON
THURSDAY...WITH MORE WIDESPREAD SEVERE WEATHER POSSIBLE ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE.

NCZ010-021>023-038-039-073>076-083-084-231600-
WARREN-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-
MOORE-LEE-ANSON-RICHMOND-
1157 AM EDT WED JUN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE COMBINATION OF HIGH TEMPERATURES IN THE 90S AND HIGH HUMIDITY
WILL PUSH HEAT INDEX VALUES UP TO 100 DEGREES TODAY. PEOPLE ARE
URGED TO TAKE EXTRA PRECAUTIONS IF WORKING OR SPENDING TIME
OUTSIDE. WHEN POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY
MORNING OR EVENING.

ALSO...ISOLATED TO SCATTERED STORMS ARE EXPECTED TO DEVELOP
LATE THIS AFTERNOON AND CONTINUE THROUGH THE EVENING HOURS. ANY
STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...
WITH A PRIMARY THREAT OF DAMAGING WINDS AND QUARTER TO GOLF BALL
SIZE HAIL. THE THREAT FOR SEVERE WEATHER WILL BE GREATEST BETWEEN
4 PM THIS AFTERNOON AND MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AFTERNOON AND EVENING SEVERE STORMS WILL BE POSSIBLE AGAIN ON
THURSDAY...WITH MORE WIDESPREAD SEVERE WEATHER POSSIBLE ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE.

NCZ007>009-024>026-040-041-231600-
PERSON-GRANVILLE-VANCE-ORANGE-DURHAM-FRANKLIN-CHATHAM-WAKE-
1157 AM EDT WED JUN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE COMBINATION OF HIGH TEMPERATURES IN THE 90S AND HIGH HUMIDITY
WILL PUSH HEAT INDEX VALUES AS HIGH AS 100 TO 103 DEGREES TODAY.
PEOPLE ARE URGED TO TAKE EXTRA PRECAUTIONS IF WORKING OR SPENDING
TIME OUTSIDE. WHEN POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO
EARLY MORNING OR EVENING.

ALSO...ISOLATED TO SCATTERED STORMS ARE EXPECTED TO DEVELOP
LATE THIS AFTERNOON AND CONTINUE THROUGH THE EVENING HOURS. ANY
STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...
WITH A PRIMARY THREAT OF DAMAGING WINDS AND QUARTER TO GOLF BALL
SIZE HAIL. THE THREAT FOR SEVERE WEATHER WILL BE GREATEST BETWEEN
4 PM THIS AFTERNOON AND MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AFTERNOON AND EVENING SEVERE STORMS WILL BE POSSIBLE AGAIN ON
THURSDAY...WITH MORE WIDESPREAD SEVERE WEATHER POSSIBLE ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE.

VINCENT

In the hours before

Local storm report, Jun 22, 11:11 AM EST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1211 PM EDT WED JUN 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     TSTM WND DMG     1 SW TROY               35.35N  79.90W
06/21/2011                   MONTGOMERY         NC   911 CALL CENTER

            TREE DOWN ON WARNER ROAD

&&

EVENT NUMBER RAH1100876

SEC
Local storm report, Jun 22, 11:17 AM EST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1217 PM EDT WED JUN 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 PM     TSTM WND DMG     5 NE PEKIN              35.27N  79.83W
06/21/2011                   MONTGOMERY         NC   911 CALL CENTER

            TREE DOWN ON MCCALLUM ROAD

&&

EVENT NUMBER RAH1100877

SEC
Local storm report, Jun 22, 11:21 AM EST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1221 PM EDT WED JUN 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 PM     TSTM WND DMG     1 S BISCOE              35.35N  79.78W
06/21/2011                   MONTGOMERY         NC   911 CALL CENTER

            TREE DOWN ON FIRST ST

&&

EVENT NUMBER RAH1100878

SEC
Local storm report, Jun 22, 2:41 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
341 PM EDT WED JUN 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             5 NNE SALEMBURG         35.07N  78.46W
06/21/2011  E1.25 INCH       SAMPSON            NC   PUBLIC

            PUBLIC REPORTED UP TO GOLF BALL SIZE HAIL NORTH OF
            SALEMBURG

0620 PM     HAIL             3 N SALEMBURG           35.05N  78.51W
06/21/2011  E1.00 INCH       SAMPSON            NC   911 CALL CENTER

            911 DISPATCHER DROVE THROUGH QUARTER SIZE HAIL NORTH OF
            SALEMBURG

0624 PM     HAIL             3 NNE BONNIE DOONE      35.14N  78.94W
06/21/2011  M1.00 INCH       CUMBERLAND         NC   PUBLIC

            PUBLIC REPORTS QUARTER HAIL EAST OF FORT BRAGG

0730 PM     HAIL             2 N STEDMAN             35.04N  78.70W
06/21/2011  M1.00 INCH       CUMBERLAND         NC   PUBLIC

            PUBLIC REPORTED QUARTER SIZE HAIL

0735 PM     HAIL             BENSON                  35.38N  78.55W
06/21/2011  M1.00 INCH       JOHNSTON           NC   FIRE DEPT/RESCUE

            NICKEL TO QUARTER SIZE HAIL IN BENSON

0740 PM     HAIL             FAYETTEVILLE            35.07N  78.90W
06/21/2011  M1.00 INCH       CUMBERLAND         NC   PUBLIC

            QUARTER SIZE HAIL REPORTED AT FILTER PLANT ROAD AND
            BRAGG BLVD

0745 PM     HAIL             1 WNW BENSON            35.38N  78.56W
06/21/2011  E1.00 INCH       JOHNSTON           NC   TRAINED SPOTTER

            QUARTER SIZED HAIL WAS REPORTED ALONG WEST WOODALL
            STREET NEAR SOUTH MCLAMB STREET.

0751 PM     HEAVY RAIN       2 N STEDMAN             35.04N  78.70W
06/21/2011  M4.00 INCH       CUMBERLAND         NC   PUBLIC

            PUBLIC REPORTED 4 INCHES OF MEASURED RAINFALL

0753 PM     HAIL             1 SSW FAYETTEVILLE      35.06N  78.90W
06/21/2011  M1.00 INCH       CUMBERLAND         NC   PUBLIC

            PUBLIC REPORTED QUARTER SIZE HAIL ON FT. BRAGG ROAD.

0755 PM     HAIL             1 S FAYETTEVILLE        35.06N  78.90W
06/21/2011  M1.00 INCH       CUMBERLAND         NC   PUBLIC

            PUBLIC REPORTS QUARTER SIZE HAIL AT HAY STREET AND FT.
            BRAGG ROAD

0758 PM     HAIL             2 S BONNIE DOONE        35.08N  78.96W
06/21/2011  E1.75 INCH       CUMBERLAND         NC   TRAINED SPOTTER

            GOLF BALL SIZE HAIL WAS REPORTED BY A MOTORIST ALONG
            THE ALL AMERICAN FREEWAY BETWEEEN SANTA FE DRIVE AND
            RAEFORD ROAD. THE HAIL WAS COVERING THE GROUND.

0800 PM     TSTM WND DMG     2 NNW BROADWAY          35.49N  79.07W
06/21/2011                   LEE                NC   911 CALL CENTER

            SEVERAL TREES WERE REPORTED DOWN ACROSS AVENT FERRY
            ROAD NEAR BIRDIE LANE.

0800 PM     HAIL             2 SE FAYETTEVILLE       35.05N  78.88W
06/21/2011  M1.00 INCH       CUMBERLAND         NC   PUBLIC

            QUARTER SIZE HAIL IN DOWNTOWN FAYETTEVILLE

0800 PM     TSTM WND DMG     ROCKFISH                34.98N  79.07W
06/21/2011                   HOKE               NC   DEPT OF HIGHWAYS

            HOKE CO DOT REPORTED NUMEROUS TREES DOWN ACROSS ROADS
            IN THE ROCKFISH AREA... OCCURRED AROUND 8PM.

0805 PM     HAIL             3 E COATS CROSSROADS    35.51N  78.49W
06/21/2011  M1.00 INCH       JOHNSTON           NC   FIRE DEPT/RESCUE

            NICKEL TO QUARTER SIZE HAIL NEAR ROUTE 210. REPORT FROM
            THE ELEVATION FIRE DEPARTMENT.

0815 PM     FLASH FLOOD      1 WSW FAYETTEVILLE      35.07N  78.91W
06/21/2011                   CUMBERLAND         NC   LAW ENFORCEMENT

            A PORTION OF BRAGG BLVD NEAR GLENVILLE AVE WAS
            IMPASSABLE TUESDAY EVENING.

0835 PM     HAIL             2 SSW MONCURE           35.59N  79.09W
06/21/2011  M1.00 INCH       LEE                NC   PUBLIC

            QUARTER SIZE HAIL ON LOWER MONCURE ROAD

0842 PM     HAIL             ABERDEEN                35.14N  79.42W
06/21/2011  M1.00 INCH       MOORE              NC   911 CALL CENTER

            OFF DUTY POLICE OFFICER REPORTED QUARTER SIZE HAIL IN
            DOWNTOWN ABERDEEN

0855 PM     HAIL             4 S NEW HILL            35.62N  78.91W
06/21/2011  M0.75 INCH       WAKE               NC   PUBLIC

            QUARTER SIZE HAIL ON OLIVE CHAPEL ROAD

0900 PM     HAIL             1 NE NEW HILL           35.70N  78.88W
06/21/2011  M0.88 INCH       WAKE               NC   TRAINED SPOTTER

            PENNY TO NICKEL SIZE HAIL ON MEADOWGATE ROAD

0905 PM     TSTM WND DMG     4 S NEW HILL            35.62N  78.91W
06/21/2011                   WAKE               NC   PUBLIC

            TREE DOWN ALONG REX ROAD

0905 PM     HAIL             3 W APEX                35.72N  78.89W
06/21/2011  M1.00 INCH       WAKE               NC   PUBLIC

            NICKEL TO QUARTER SIZE HAIL ON APEX BARBECUE ROAD.
            CORRECTED TIME.

0910 PM     HAIL             SPRING LAKE             35.18N  78.98W
06/21/2011  M1.00 INCH       CUMBERLAND         NC   PUBLIC

            PUBLIC REPORTED QUARTER SIZE HAIL IN SPRING LAKE AT 910
            PM

0936 PM     TSTM WND DMG     1 WNW FAYETTEVILLE      35.08N  78.92W
06/21/2011                   CUMBERLAND         NC   PUBLIC

            MULTIPLE TREES DOWN AT 1818 MCGOUGAN ROAD IN
            FAYETTEVILLE

0945 PM     HAIL             2 SSE SEVEN LAKES       35.24N  79.57W
06/21/2011  M1.00 INCH       MOORE              NC   PUBLIC

            QUARTER SIZE HAIL REPORTED IN WEST END.

1012 PM     TSTM WND DMG     1 SW TROY               35.35N  79.90W
06/21/2011                   MONTGOMERY         NC   911 CALL CENTER

            TREE DOWN ON WARNER ROAD

1019 PM     TSTM WND DMG     5 NE PEKIN              35.27N  79.83W
06/21/2011                   MONTGOMERY         NC   911 CALL CENTER

            TREE DOWN ON MCCALLUM ROAD

1022 PM     TSTM WND DMG     6 E WHITE STORE         34.89N  80.16W
06/21/2011                   ANSON              NC   911 CALL CENTER

            TREE DOWN NEAR ROB CURRIE ROAD AND 109 S

1029 PM     TSTM WND DMG     1 S BISCOE              35.35N  79.78W
06/21/2011                   MONTGOMERY         NC   911 CALL CENTER

            TREE DOWN ON FIRST ST

1107 PM     TSTM WND DMG     2 E WADESBORO           34.96N  80.03W
06/21/2011                   ANSON              NC   911 CALL CENTER

            TREE DOWN NEAR ALLEN POND ROAD

1112 PM     TSTM WND DMG     POLKTON                 35.01N  80.20W
06/21/2011                   ANSON              NC   911 CALL CENTER

            911 CENTER REPORTED MULTIPLE POWER LINES DOWN IN
            POLKTON

1122 PM     TSTM WND DMG     MCFARLAN                34.81N  79.98W
06/21/2011                   ANSON              NC   911 CALL CENTER

            911 CENTER REPORTED MULTIPLE TREES DOWN IN THE MCFARLAN
            AREA

1137 PM     TSTM WND DMG     1 SW ROCKINGHAM         34.93N  79.77W
06/21/2011                   RICHMOND           NC   911 CALL CENTER

            TREES DOWN ON MILL ROAD IN ROCKINGHAM

1137 PM     TSTM WND DMG     2 N ELLERBE             35.10N  79.76W
06/21/2011                   RICHMOND           NC   911 CALL CENTER

            POWER LINES DOWN NEAR ELLERBE SPRINGS INN ON HIGHWAY
            220

1137 PM     TSTM WND DMG     1 ENE ROCKINGHAM        34.94N  79.75W
06/21/2011                   RICHMOND           NC   911 CALL CENTER

            TREES DOWN ON EAST WASHINGTON STREET IN ROCKINGHAM

1137 PM     TSTM WND DMG     1 NE ROCKINGHAM         34.95N  79.75W
06/21/2011                   RICHMOND           NC   911 CALL CENTER

            TREES DOWN ALONG SKYLINE DRIVE IN ROCKINGHAM

1137 PM     TSTM WND DMG     1 ENE ROCKINGHAM        34.94N  79.75W
06/21/2011                   RICHMOND           NC   911 CALL CENTER

            911 CENTER REPORTED TREES DOWN ALONG ARDSLEY ROAD

1230 AM     TSTM WND GST     FT BRAGG SIMMONS AAF    35.14N  78.93W
06/22/2011  M51 MPH          CUMBERLAND         NC   ASOS

            MEASURED WIND GUST AT FORT BRAGG OF 44 KTS.

1230 AM     TSTM WND DMG     3 SSE SANFORD           35.44N  79.16W
06/22/2011                   LEE                NC   911 CALL CENTER

            ONE TREE WAS REPORTED DOWN ACROSS KENDALE DRIVE NEAR
            CEMETERY ROAD.

1230 AM     TSTM WND DMG     2 SE SANFORD            35.45N  79.16W
06/22/2011                   LEE                NC   911 CALL CENTER

            ONE TREE WAS REPORTED DOWN ACROSS CEMETERY ROAD NEAR
            WEST FRAZIER DRIVE

1238 AM     TSTM WND DMG     4 N TIMBERLAKE          35.34N  78.95W
06/22/2011                   HARNETT            NC   911 CALL CENTER

            911 CENTER REPORTED TREE DOWN ACROSS THE ROAD AT
            NURSERY ROAD AND HIGHWAY 27

0130 AM     FLASH FLOOD      2 W HOPE MILLS          34.98N  78.98W
06/22/2011                   CUMBERLAND         NC   911 CALL CENTER

            ROCKFISH ROAD WAS REPORTED TO BE IMPASSABLE BETWEEN
            CAMDEN ROAD AND STURBRIDGE DRIVE

&&

EVENT NUMBER RAH1100837 RAH1100838 RAH1100839 RAH1100842 RAH1100871
RAH1100846 RAH1100843 RAH1100841 RAH1100845 RAH1100844 RAH1100840
RAH1100862 RAH1100866 RAH1100875 RAH1100873 RAH1100864 RAH1100867
RAH1100847 RAH1100869 RAH1100865 RAH1100868 RAH1100870 RAH1100848
RAH1100849 RAH1100850 RAH1100876 RAH1100877 RAH1100872 RAH1100878
RAH1100875 RAH1100851 RAH1100852 RAH1100853 RAH1100854 RAH1100855
RAH1100856 RAH1100857 RAH1100858 RAH1100860 RAH1100861 RAH1100859
RAH1100863

BSD
Special weather statement, Jun 22, 3:14 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
414 PM EDT WED JUN 22 2011

NCZ084-085-222115-
RICHMOND-SCOTLAND-
414 PM EDT WED JUN 22 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS SCOTLAND AND RICHMOND
COUNTIES THROUGH 515 PM EDT...

AT 413 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 7 MILES
SOUTH OF DIGGS...OR ABOUT OVER CHERAW...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ROCKINGHAM...
HAMLET... DOBBINS HEIGHTS... AND HOFFMAN.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 35 TO 45 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3480 7968 3480 7992 3484 7991 3490 7985
      3492 7985 3514 7968 3491 7935 3486 7934
      3485 7935 3474 7959
TIME...MOT...LOC 2013Z 225DEG 25KT 3477 7981

77

The radar

The Wilmington radar (KLTX), 137 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scotland

When
June 22, 4:02 PM EST to 4:13 PM EST
Where
Scotland County, 1.84 mi WSW of Laurel Hill to 1.13 mi W of Elmore
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.790, -79.560

Multiple trees were blown down along a swath from just southwest of Laurel Hill to just northeast of Laurel Hill.

Thunderstorm Wind, Scotland

When
June 22, 4:40 PM EST
Where
Scotland County, 1.14 mi W of Laurinburg
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.770, -79.470

Multiple trees were blown down across the Laurinburg area.

Thunderstorm Wind, Sampson

When
June 22, 5:38 PM EST to 5:45 PM EST
Where
Sampson County, 2.82 mi NNW of Tomahawk to 1.84 mi ENE of Delway
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.760, -78.340

Multiple trees were blown down along a swath from near Garland to near Delway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321169, 321172, 321173.